North Dakota, 2025

Tornadoes and Damaging Winds in North Dakota, August 8, 2025

August 8, 2025 · NWS FGF · 30 events in 7 counties and zones

A QLCS type mesoscale convective system brought widespread severe thunderstorm winds to eastern ND, along with, multiple brief tornadoes during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A QLCS type mesoscale convective system brought widespread severe thunderstorm winds to eastern ND, along with, multiple brief tornadoes during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 7, 11:50 PM CST, 1 hour 56 minutes earlier. Its key messages:

  • Significant severe weather overnight, with high winds being the primary threat, especially in eastern North Dakota into the Red River Valley.
  • With already primed soils in some areas of southeastern ND and west central MN, localized flooding may occur tonight due to additional rain from thunderstorms.
  • Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible.
Area forecast discussion, Aug 7, 11:50 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1250 AM CDT Fri Aug 8 2025

.KEY MESSAGES...

- Significant severe weather overnight, with high winds being
  the primary threat, especially in eastern North Dakota into
  the Red River Valley.

- With already primed soils in some areas of southeastern ND
  and west central MN, localized flooding may occur tonight due
  to additional rain from thunderstorms.

- Severe weather is again forecasted for Friday afternoon and
  evening, with all hazards of severe weather possible.

&&

.UPDATE...
Issued at 954 PM CDT Thu Aug 7 2025

Storms along the Canadian border have moved north and
dissipated, but another complex is already moving through north
central ND. Should be approaching the Devils Lake Basin around
midnight or so. Adjusted POPs a bit more for current radar
trends. Pretty high MU CAPE over 3000 J/kg and decent shear at
30 kts, so think storms will continue to hold together as they
move into our northwestern counties.

UPDATE
Issued at 642 PM CDT Thu Aug 7 2025

Supercell thunderstorms firing along the warm front near the
Canadian border have impacted our far northwest, and will
continue to monitor for any additional development or rotation
as we go through the next few hours. CAMs have that activity
lifting north into Canada by late evening, with our next round
coming out of eastern MT and not moving in until late
tonight/early Friday morning. Still quite a lot of uncertainty
with how storms evolve, so will keep a close eye as the night
goes on.

&&

.DISCUSSION...
Issued at 320 PM CDT Thu Aug 7 2025

...Synopsis...

Synoptically, a transient ridge is propagating across the Northern
Plains this afternoon, with troughing over the northern US Rockies.
To our west, the main 500 mb wave responsible for tonights severe
weather is still over MT, but a weaker one is near the
MT/ND/Canadian border. At the surface, southeast winds have
overspread the Northern Plains, with a warm front set up from
near Beach northeastwards towards Minot into Pembina, slowly
pushing northward. Recent mesoanalysis in the warm sector shows
dew points rising in to the mid 70s, with MLCAPE of 3000 - 4000
J/Kg, which showcases just how buoyant of an airmass is in
place this afternoon across much of ND.

...Severe Tonight...

The main area of initial storm initiation looks to be west of this
FA, closer to the surface low and warm front in western/central ND.
This would be somewhere near Williston to Minot and points to the
south. Even further west back into MT, more storms are expected to
develop on the high plains closer to the stronger 500 mb wave
upstream. These two areas of storm development will push east
through the evening. How this evolves is still uncertain. The initial
area of concern this evening in western/central ND would foster
supercell development. Could one of these hold together into
the Devils Lake Basin? Theoretically, but the chances of that
seem to be low. Of more interest is that as long as this initial
activity does not grow upscale, it will leave a fairly intact
environment for the approaching storms from MT. With a buoyant
airmass in place and strong shear, this would foster the
incoming convection from MT to propagate through ND in a linear
mode. Based on the environment of 4000 J/Kg of MUCAPE, along
with sufficient 0-3 Km shear of 30 knots and DCAPE of 1200 -
1400 J/Kg, this could be a potentially intense linear segment
when it arrives in this FA, with gusts to 80 mph on the table,
along with QLCS tornado potential along the leading edge of the
line.

One thing that should be reiterated is that there remains
significant uncertainty in how tonight plays out. However, if storms
are able to fully utilize the environmental ingredients that are in
place, especially on the North Dakota side of the FA, high end
severe weather could occur. Uncertainty revolves around two main
points. 1) How do storms ahead of the MCS, if any impact the
environment? This mornings guidance had storms in ND this afternoon
growing upscale and pushing east earlier, wiping out the
environment. Most guidance has backed off this idea, leaving a much
more favorable environment in place for the approaching MCS to
utilize. The degree of storm coverage ahead of the approaching MCS
will determine its severity. 2) While the MCS will be traversing
through a prime environment upstream, especially if only a few
supercells develop, the environment does become less favorable in
this FA, especially on the MN side of the river. In MN, 0-3 km shear
in particular drops down in the 20 knot range or even a little
lower. However, the degree of instability (still near 3000 J/Kg of
CAPE) along with the potential for a well established, mature MCS to
push into the region counter the thought that it will weaken
quickly. This means predictability is quite low with how far east
the severe threat holds together, or in the case of a high end
event, how far east significant severe wind gusts hold together.

...Flooding Potential Overnight...

Some areas of our FA have recently seen significant rainfall (2-5
inches), particularly in the southeastern portions of ND. While this
is a secondary threat to the anticipated severity of the linear
segment,it is worth a mention. Storm motions appear quick
enough to limit this threat, especially for rural areas. This is
something that will need to be monitored though, as area
webcams do show sitting water in ditches in spots, and recent
heavy rainfall has produced a flurry of flooding reports in
places such as Fargo and along I94 the past several days.

...Severe Friday...

Another round of severe weather is expected on Friday. How this
evolves is questionable, as what happens tonight will play a
major role in how things play out. Convective debris leftover in
the morning may limit destabilization, while at the same time
the front may push through quick enough keeping storms on the MN
side of the FA. Shear profiles still support an all hazards
day, but shear vectors would indicate a messier mode with time,
which should limit maximum hail sizes and the tornado threat. As
storms grow upscale, we could again see a wind threat develop
with 0-3 Km shear in excess of 30 knots and DCAPE near 1000
J/Kg. However, by the time this occurs this may be in our far
northeast, or entirely east of our FA, limiting potential
impacts from any higher end wind gusts. Much like today, many
questions surround tomorrows convective evolution. Once we see
what happens tonight, predictability for tomorrows severe threat
will increase substantially.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1248 AM CDT Fri Aug 8 2025

The mature MCS bearing west to east along/near the terminal
corridor is the aviation weather focus for the late night and
morning. The system brings brief IFR with strong to severe NW
wind gusts shifting back SE in the wake. Approximate timing gets
storms the the MN border around 08Z and east of BJI around 12Z.
Predictability is lower on storm clusters farther south and
west later in the morning.

MVFR stratus is set to fill in behind the storms and within the
front/inverted trough tied to low pressure moving south of the
region. Ceiling attempts to grind up into VFR during the afternoon
with some renewed shower activity possible. NW wind follows the low
pressure system Friday night.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...JR
DISCUSSION...Rafferty
AVIATION...JR/BT
Hazardous weather outlook, Aug 7, 2:36 PM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 PM CDT Thu Aug 7 2025

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
336 PM CDT Thu Aug 7 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The potential exists for significant severe weather overnight,
with high winds being the primary threat, especially in eastern
North Dakota into the Red River Valley.

With already primed soils in some areas of southeastern ND
and west central MN, localized flooding may occur tonight due
to additional rain from thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ006-009-017-024-032-082045-
Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-Wadena-
336 PM CDT Thu Aug 7 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The potential exists for severe weather overnight, with high
winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Aug 8, 12:40 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
140 AM CDT Fri Aug 8 2025

NDZ006-007-014-015-054-080745-
Benson ND-Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
140 AM CDT Fri Aug 8 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...
SOUTHEASTERN TOWNER...WESTERN CAVALIER AND RAMSEY COUNTIES THROUGH
245 AM CDT...

At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Clyde to 6 miles northeast
of Penn to near Minnewaukan. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Fort
Totten, and Minnewaukan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 700 AM CDT for northeastern North Dakota.

&&

LAT...LON 4824 9920 4873 9919 4895 9826 4839 9824
      4793 9865 4788 9956
TIME...MOT...LOC 0640Z 252DEG 26KT 4872 9901 4830 9902 4800 9932

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Thomas

The radar

The Fargo/Grand Forks radar (KMVX), 97 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 13 tornado. Local standard time, as filed.

Thunderstorm Wind, Barnes

When
August 8, 1:46 AM CST to 1:51 AM CST
Where
Barnes County, 4.84 mi S of Wimbledon
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
47.100, -98.450

Measured on personal weather station.

Tornado, Griggs

When
August 8, 2:04 AM CST to 2:05 AM CST
Where
Griggs County, 3.54 mi ENE of Revere to 4.62 mi ENE of Revere
Rating
EF1
Path length
1.12 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
47.375, -98.264

This QLCS tornado was likely rain wrapped with the starting location approximated based on high resolution satellite imagery with scouring occurring in a wheat field. The tornado moved to the northeast and destroyed a 120 ft by 60 ft pole barn. Max estimated wind is 110 mph.

Thunderstorm Wind, Barnes

When
August 8, 2:04 AM CST to 2:09 AM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
46.920, -98.010

Measured on Valley City airport AWOS.

Tornado, Griggs

When
August 8, 2:06 AM CST to 2:07 AM CST
Where
Griggs County, 5.23 mi NNE of Mose to 5.39 mi NNE of Mose
Rating
EF0
Path length
0.55 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
47.651, -98.411

This brief tornado developed about 1.7 miles west of Red Willow Lake and caused damage to crops. High resolution satellite imagery reveals ground scouring and crop damage along the short narrow path. Time estimated from KMVX radar. Maximum wind is estimated at 70 mph.

Thunderstorm Wind, Steele

When
August 8, 2:31 AM CST to 2:36 AM CST
Where
Steele County, 5.45 mi NE of Hope
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.370, -97.640

Measured wind gust at the Hope NDAWN.

Thunderstorm Wind, Steele

When
August 8, 2:33 AM CST to 2:38 AM CST
Where
Steele County, 0.83 mi SE of Finley
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.510, -97.840

Damage to a shop from strong winds.

Thunderstorm Wind, Ransom

When
August 8, 2:40 AM CST to 2:45 AM CST
Where
Ransom County, 0.95 mi W of Enderlin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.620, -97.600

Tree damage reported across Enderlin. Also a report of a damaged play shed. Time estimated from radar.

Thunderstorm Wind, Grand Forks

When
August 8, 2:45 AM CST to 2:50 AM CST
Where
Grand Forks County, 2.32 mi E of Logan Center
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -97.770

Measured wind gust on surface sensor at Logan Center NDAWN.

Tornado, Grand Forks

When
August 8, 2:47 AM CST to 2:51 AM CST
Where
Grand Forks County, 5.17 mi ESE of Northwood to 5.16 mi E of Northwood
Rating
EF0
Path length
2.14 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
47.691, -97.475

The track of this tornado is seen on high resolution satellite imagery, with mainly crop damage as it tracked northeast and eventually caused large tree branches to be snapped in a shelterbelt before lifting. TDS observed on radar.

Tornado, Traill

When
August 8, 2:47 AM CST to 2:53 AM CST
Where
Traill County, 3.82 mi ESE of Hatton to 2.74 mi SSE of Hatton Arpt
Rating
EF1
Path length
3.92 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
47.627, -97.396

This tornado developed about 2.8 miles east of Hatton and tracked northeast. It damaged a farmstead where the garage door of large shed was torn off, a tree was uprooted, and numerous large branches were broken. Numerous large tree branches snapped and uprooted along path as it tracked northeast crossed multiple shelterbelts. Time estimated from KVX radar. TDS observed on radar. Sentinel-2 high resolution satellite imagery reveals crop damage along the path. Maximum wind speed is estimated at 104 mph based on the tree damage.

Tornado, Grand Forks

When
August 8, 2:48 AM CST to 2:51 AM CST
Where
Grand Forks County, 2.18 mi NNE of Shawnee to 3.25 mi N of Edisons
Rating
EF1
Path length
2.99 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
48.001, -97.739

This tornado likely intermittent and rain wrapped destroyed 2 grain bins and produced shelterbelt tree damage along its nearly 3 mile long path near the community of McCanna approximately 8 miles northwest of Larimore. Peak wind speeds are estimated at105 mph.

Tornado, Grand Forks

When
August 8, 2:48 AM CST to 2:50 AM CST
Where
Grand Forks County, 2.5 mi SSW of Larimore to 1.56 mi S of Larimore
Rating
EF1
Path length
1.29 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
47.866, -97.649

A brief rain wrapped tornado developed within the squall line and produced EF-0 damage to trees near a farmstead and EF-1 tree damage to the eastern side of a shelterbelt about 2 miles south of Larimore. Peak estimated wind speed was 95 mph.

Thunderstorm Wind, Cass

When
August 8, 2:50 AM CST to 2:55 AM CST
Where
Cass County, 0.47 mi W of Casselton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.900, -97.210

Report of tree damage across Castleton. Time estimated from radar.

Tornado, Grand Forks

When
August 8, 2:51 AM CST to 2:58 AM CST
Where
Grand Forks County, 4.24 mi E of Kempton to 6.93 mi SSE of Arvilla
Rating
EF1
Path length
4.8 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
47.815, -97.529

This rain wrapped QLCS tornado developed about 4 miles east of the community of Kempton or 5.5 miles northeast of Northwood where it initially caused crop damage, seen via high resolution satellite. As it tracked east, it tipped over an irrigation pivot system, and caused EF-1 damage to trees along shelterbelts. It also caused EF1 tree damage and minor damage to a property as it turned northeast. It then finally produced more crop damage based on high resolution satellite before lifting. Peak wind speed is estimated at 100 mph.

Thunderstorm Wind, Grand Forks

When
August 8, 2:52 AM CST to 2:56 AM CST
Where
Grand Forks County, 2.32 mi E of Logan Center
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -97.770

Measured gust on Logan Center NDAWN 10m sensor.

Tornado, Grand Forks

When
August 8, 2:54 AM CST to 2:56 AM CST
Where
Grand Forks County, 3.11 mi W of Holmes to 2.62 mi NW of Holmes
Rating
EF1
Path length
2.05 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
47.715, -97.367

This brief QLCS tornado caused EF-1 damage to large cottonwood trees which were uprooted and snapped halfway up the truck. As it continued tracking northeast it caused crop damage and additional EF-1 damage to trees before lifting. Time estimated from KVX radar. TDS observed on radar. Sentinel-2 high resolution satellite imagery reveals crop damage. Max wind speed is estimated at 100 mph.

Tornado, Grand Forks

When
August 8, 2:55 AM CST to 3:00 AM CST
Where
Grand Forks County, 6.15 mi E of Kempton to 6.32 mi E of Kempton
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
47.803, -97.490

This QLCS tornado was very brief with damage confined to one field producing EF-0 damage. The sunflowers were flattened in a very short concentric and convergent path. TDS observed on radar. Time estimated from KMVX radar. Max wind speed estimated at 70 mph.

Thunderstorm Wind, Traill

When
August 8, 2:55 AM CST to 3:00 AM CST
Where
Traill County, 1.97 mi SW of Cummings
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.500, -97.260

Measured gust on NDAWN station 325679 Mayville ND.

Thunderstorm Wind, Cass

When
August 8, 2:55 AM CST to 3:00 AM CST
Where
Cass County, 3.63 mi SE of Amenia
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.940, -97.120

Measured wind on 10 meter wind sensor at the Casselton NDAWN.

Thunderstorm Wind, Grand Forks

When
August 8, 2:55 AM CST to 3:00 AM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.910, -97.630

Tree damage reported across town in Larimore.

Tornado, Grand Forks

When
August 8, 2:57 AM CST to 3:02 AM CST
Where
Grand Forks County, 43.92 mi NNE of Pillsbury to 44.04 mi NNE of Pillsbury
Rating
EF0
Path length
0.16 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
47.801, -97.473

This QLCS tornado was very brief with EF-0 damage confined to one field and a shelterbelt. The sunflowers were flattened in a very short concentric and convergent path. Time estimated from KMVX radar. TDS observed on radar. Max wind speed estimated at 75 mph.

Thunderstorm Wind, Traill

When
August 8, 3:00 AM CST to 3:05 AM CST
Where
Traill County, 0.47 mi W of Mayville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.500, -97.330

Power lines down in Mayville. Winds estimated at 75 mph. Time estimated via radar.

Thunderstorm Wind, Traill

When
August 8, 3:03 AM CST to 3:08 AM CST
Where
Traill County, 0.93 mi E of Buxton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.600, -97.080

At I-29 near Buxton, a semi was reported blown over by the public. The report was relayed by broadcast media.

Tornado, Grand Forks

When
August 8, 3:05 AM CST to 3:06 AM CST
Where
Grand Forks County, 0.36 mi SSE of Mekinock to 0.39 mi SE of Mekinock
Rating
EF0
Path length
0.13 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
48.016, -97.366

A tornado briefly developed in east Mekinock about 1.9 miles northeast of the Grand Forks Air Force Base. It caused damage to the garages of 3 different homes, with a maximum expected wind of 105 mph based on one garage that was completely destroyed.

Thunderstorm Wind, Grand Forks

When
August 8, 3:07 AM CST to 3:12 AM CST
Where
Grand Forks County, 1.38 mi N of (Rdr)grand Forks Afb
Measured
79 kt (91 mph) measured gust
Reported by
ASOS
Coordinates
47.970, -97.400

Grand Forks Air Force Base measured wind gust of 91 mph.

Thunderstorm Wind, Grand Forks

When
August 8, 3:07 AM CST to 3:12 AM CST
Where
Grand Forks County, (Gfk)grand Forks Int
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
47.950, -97.180

Measured wind gust at Grand Forks International airport.

Thunderstorm Wind, Cass

When
August 8, 3:10 AM CST to 3:15 AM CST
Where
Cass County, 1.67 mi NW of Osgood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.840, -96.890

Report of a tree blown down that was 10 ft tall and 4-5 inches in diameter.

Tornado, Grand Forks

When
August 8, 3:12 AM CST to 3:17 AM CST
Where
Grand Forks County, 2.59 mi SW of Grand Forks to 1.57 mi ESE of Grand Forks
Rating
EF1
Path length
3.79 mi
Path width
400 yd
Continued into
Polk, Mn (FGF)
Reported by
NWS Storm Survey
Coordinates
47.890, -97.083

A tornado produced intermittent EF-0 and EF-1 damage in Grand Forks, ND and East Grand Forks, MN. It initially touched down near the intersection of 38th St. and 32nd Ave where it bent a light pole from the top of the intersection stop lights. It tracked to the northeast just south of Altru Hospital along 17th Ave S., past Lewis and Clark elementary School, and then crossed the Red River of the North at Lincoln Drive Park into Minnesota. It lifted over the southern part of East Grand Forks, MN around the Red Lake River near Folsom Park. Most of the damage was to trees along the path. Maximum rating is EF-1 in Grand Forks County, with wind speed at 100 mph based on snapped hardwood tree damage in Grand Forks, ND.

Tornado, Grand Forks

When
August 8, 3:12 AM CST to 3:17 AM CST
Where
Grand Forks County, 2.34 mi NNW of (Gfk)grand Forks Int to 4.87 mi NNE of Bolack
Rating
EF1
Path length
5.74 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
47.981, -97.201

This tornado was likely rain wrapped intermittently produced EF-1 damage across its nearly 4 mile long path with wind speeds up to 110mph. The tornado initially touched down about 1.5 miles northwest of the Grand Forks International Airport tracking northeast and eventually crossing I-29 before lifting just before the Red River of the North. A mobile home was rolled on its side with a person inside that needed rescued, multiple homes garages were destroyed, and wood poles were damaged on electrical transmission lines.

Thunderstorm Wind, Grand Forks

When
August 8, 3:15 AM CST to 3:20 AM CST
Where
Grand Forks County, 0.46 mi E of Emerado
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
47.920, -97.360

Measured wind on NDAWN 33 ft sensor at Emerado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for North Dakota, 2025Warnings in North Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284220, 1284218, 1284221, 1284215, 1284225, 1284226, 1284227, 1284235, 1284199, 1284209, 1284169, 1284170, 1284230, 1284171, 1284234, 1284203, 1284196, 1284222, 1284228, 1284236, 1284197, 1284224, 1284223, 1282469, 1284232, 1284233, 1284229, 1282447, 1282465, 1284231.